Vol. 11, No. 1, 2022

Download this article
Download this article For screen
For printing
Recent Issues
Volume 11, Issue 1
Volume 10, Issue 4
Volume 10, Issue 3
Volume 10, Issue 2
Volume 10, Issue 1
Volume 9, Issue 4
Volume 9, Issue 3
Volume 9, Issue 2
Volume 9, Issue 1
Volume 8, Issue 4
Volume 8, Issue 3
Volume 8, Issue 2
Volume 8, Issue 1
Older Issues
Volume 7, Issue 4
Volume 7, Issue 3
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 4
Volume 6, Issue 2-3
Volume 6, Issue 1
Volume 5, Issue 4
Volume 5, Issue 3
Volume 5, Issue 1-2
Volume 4, Issue 4
Volume 4, Issue 3
Volume 4, Issue 2
Volume 4, Issue 1
Volume 3, Issue 3-4
Volume 3, Issue 2
Volume 3, Issue 1
Volume 2, Issue 4
Volume 2, Issue 3
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 4
Volume 1, Issue 3
Volume 1, Issue 2
Volume 1, Issue 1
The Journal
About the Journal
Editorial Board
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
founded and published with the
scientific support and advice of
mathematicians from the
Moscow Institute of
Physics and Technology
 
ISSN (electronic): 2640-7361
ISSN (print): 2220-5438
Author Index
To Appear
 
Other MSP Journals
This article is available for purchase or by subscription. See below.
On the approximation exponents for subspaces of $\mathbb{R}^n$

Elio Joseph

Vol. 11 (2022), No. 1, 21–35
Abstract

This paper follows the generalisation of the classical theory of Diophantine approximation to subspaces of n established by W. M. Schmidt in 1967. Let A and B be two subspaces of n of respective dimensions d and e with d + e n. The proximity between A and B is measured by t = min (d,e) canonical angles 0 𝜃1 𝜃t π 2 ; we set ψj(A,B) = sin 𝜃j. If B is a rational subspace, its complexity is measured by its height H(B) = covol (B n). We denote by μn(A|e)j the exponent of approximation defined as the upper bound (possibly equal to + ) of the set of β > 0 such that the inequality ψj(A,B) H(B)β holds for infinitely many rational subspaces B of dimension e. We are interested in the minimal value μ¨n(d|e)j taken by μn(A|e)j when A ranges through the set of subspaces of dimension d of n such that for all rational subspaces B of dimension e one has dim (A B) < j. We show that μ¨4(2|2)1 = 3, μ¨5(3|2)1 6 and μ¨2d(d|)1 2d2(2d ). We also prove a lower bound in the general case, which implies that μ¨n(d|d)d 1d as n +.

PDF Access Denied

However, your active subscription may be available on Project Euclid at
https://projecteuclid.org/moscow

We have not been able to recognize your IP address 44.201.96.43 as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

Keywords
Diophantine approximation, rational subspaces, number theory, approximation exponents
Mathematical Subject Classification
Primary: 11J13
Secondary: 11J25
Milestones
Received: 8 June 2021
Revised: 31 December 2021
Accepted: 20 January 2022
Published: 30 March 2022
Authors
Elio Joseph
Université Paris-Saclay
CNRS, Laboratoire de mathématiques d’Orsay
Orsay
France